Derm Dx: An enlarging, atrophic, erythematous patch on a woman's face - Clinical Advisor

Derm Dx: An enlarging, atrophic, erythematous patch on a woman’s face

Slideshow

  • Slide

A 41-year-old woman presents with an enlarging lesion on the left side of her face that she first noted more than one year ago. The site is asymptomatic. She denies history of systemic disease and takes no oral medications. On physical examination, a well-demarcated, atrophic, erythematous patch with central scale is observed on the left side of her face. No other lesions are noted. A punch biopsy was performed.

The punch biopsy revealed discoid lupus erythematosus, a condition that most commonly affects the face, scalp, and ears. Lesions usually present as well-defined erythematous-to-violaceous inflammatory patches and plaques with scaling, atrophy, and pigmentation.  Active sites may reveal induration on palpation.The...

Submit your diagnosis to see full explanation.

The punch biopsy revealed discoid lupus erythematosus, a condition that most commonly affects the face, scalp, and ears. Lesions usually present as well-defined erythematous-to-violaceous inflammatory patches and plaques with scaling, atrophy, and pigmentation.  Active sites may reveal induration on palpation.

The lesions evolve over time to form destructive and disfiguring scars. Dyspigmentation will appear as central hypopigmentation with peripheral hyperpigmentation. Patients with discoid lesions may have arthralgias, and a minority of patients will develop systemic lupus erythematosus.1 Uncommonly, serologic abnormalities, including positive antinuclear antibody titer, are encountered. Discoid lupus erythematosus occurs more frequently in females and African Americans.

The first-line therapy for discoid lupus lesions is topical and intralesional corticosteroids. The primary goal is to prevent additional disfigurement. Many cases require hydroxychloroquine for adequate control; additional therapies that may prove beneficial include acitretin and topical calcineurin inhibitors.2,3

In addition to medical therapy, avoiding sun exposure and use of broad-spectrum high-SPF sunscreen is recommended, as ultraviolet radiation can exacerbate this disease.  Squamous cell carcinoma may uncommonly form in discoid lesions, necessitating vigilance and biopsy of any suspicious changes.1,4,5  

Megha D. Patel is a student at the Commonwealth Medical College, Scranton, Pennsylvania.

Stephen Schleicher, MD, is an associate professor of medicine at the Commonwealth Medical College and an adjunct assistant professor of dermatology at the University of Pennsylvania Medical College. He practices dermatology in Hazleton, Pennsylvania. 

References

  1. Bolognia JL, Jorizzo JL, Schaffer JV, eds. Dermatology. 3rd ed. Philadelphia, Pa.: Elsevier Saunders; 2012:615-629.
  2. Jessop S, Whitelaw DA, Delamere FM. Drugs for discoid lupus erythematosus.  Cochrane Database Syst Rev. 2009;(4):CD002954.
  3. Sárdy M, Ruzicka T, Kuhn A. Topical calcineurin inhibitors in cutaneous lupus erythematosus. Arch Dermatol Res. 2009;301(1):93-98.
  4. Keith WD, Kelly AP, Sumrall AJ, Chabra A. Squamous cell carcinoma arising in lesions of discoid lupus erythematosus in black persons. Arch Dermatol. 1980;116(3):315-317.
  5. Tao J, Zhang X, Guo N, et al. Squamous cell carcinoma complicating discoid lupus erythematosus in Chinese patients: review of the literature, 1964-2010. J Am Acad Dermatol. 2012;66(4):695-696. 
Next hm-slideshow in Clinical Quiz